Does hyperthyroidism cause grey hair?
I think my hair is turning grey because of my hyperthyroid condition. Is that possible? Now that I'm getting it treated, will my hair color (dark brown) come back? I'm 35.
Hyperthyroidism can in fact have multiple on the texture, color, and other physical properties of the skin, hair, and nails. With regard to the hair, most people with hyperthyroidism notice thinning or fragility of the hair, but sometimes an increased appearance of grey hairs can also occur. With proper treatment of the hyperthyroidism, the texture and appearance of the hair should improved significantly. Although some patients find that they grey color will resolve completely, many will still have some residual grey but it should be improved. It is important to make sure that you are closely followed for your hyperthyroidism. Some of the treatments for hyperthyroidism suppress the function of the thyroid gland so effectively that they can actually cause hypothyroidism, which can cause its own set of problems with respect to the appearance of the hair and skin. Your doctor will monitor your blood levels of thyroid stimulating hormone (TSH) periodically to follow the state of your treatment. Similarly, some medications used to treat hyperthyroidism can themselves occasionally cause hair loss or changes in the hair. Therefore if your thyroid condition is well controlled but you still notice problems, this might be an issue. As always, discuss any questions you have regarding your thyroid condition with your primary care doctor or your endocrinologist.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.